Surge in fentanyl overdoses in NJ alarms authorities

     (<a href=Photo via ShutterStock) " title="shutterstock_97440071" width="640" height="360"/>

    (Photo via ShutterStock)

    Fentanyl, a synthetic opioid some 20 times more powerful than heroin, is taking a toll on New Jersey drug users.

    Since the beginning of June, state police have seen about 50 suspected fentanyl overdoses in Camden county alone, leading to four deaths. 

    “It’s extremely potent and very, very difficult to dilute in such a way to make it usable,” said Steven Marcus of New Jersey Poison Control.

    Typically, heroin is cut with or replaced entirely with fentanyl, often unwittingly to users. Unfortunately, the lifesaving opioid antidote naloxone that emergency responders carry doesn’t work as well for fentanyl as it does for heroin.

    “That adds to this almost perfect storm-type situation,” said Marcus, “with the result an increase in the number of deaths.”

    According to data from the New Jersey medical examiner, drug-related deaths involving fentanyl rose from 49 in 2013 to 143 in 2014, or nearly three times. Last year, the hardest hit county was Ocean, with 21 deaths. Essex, Monmouth, Burlington, Camden, and Middlesex each had a dozen or more.

    Fentanyl, which was developed in the 1960s and is a legal prescription drug, has been in New Jersey as a street drug before. In a six-month period in 2006, New Jersey lost 133 people to overdose, primarily in Camden county.

    It’s not clear why there’s been a comeback of fentanyl, but one possibility is economics.

    “Because it’s cheaper to produce than the heroin itself, this is something that the cartels are turning to,” speculated New Jersey state police lieutenant, Juan Colon.

    One difference this time, he said, is that a similar drug, acetyl fentanyl, is also in circulation. The state also has in place a drug monitoring initiative, which is tracking the outbreak.

    “It helps us identify problem drugs, problem places — and, when we get into an investigative standpoint—problem people,” said Colon.

    Since most users don’t even know they are buying the drug, for now officials are trying to spread word of the added danger.

    “If they’re used to taking three bags of heroin,” said Colon, “they could potentially overdose on the one bag. But because they’re using three, often times it leads to a fatal overdose.”

    Want a digest of WHYY’s programs, events & stories? Sign up for our weekly newsletter.

    It will take 126,000 members this year for great news and programs to thrive. Help us get to 100% of the goal.